Alert archive / Texas / Flash Flood Warnings in 2015
Flash Flood Warning 8, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 5, 2015, 8:21 PM CDT for Travis County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2015, 8:21 PM CDT (01:21 UTC)
- Expired
- May 5, 2015, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Travis County, TX
The radar
The Ft Hood radar (KGRK), 59 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 8:35 PM CDT | FLASH FLOOD | 5 Nne Camp Mabry, TX | NORTHBOUND 183 TO MOPAC NORTHBOUND AND SOUTHBOUND RAMPS ARE CLOSED DUE TO FLOODED ROADWAY |
| May 5, 9:00 PM CDT | FLASH FLOOD | 1 Ssw Mansfield Dam, TX | 3500 BLOCK OF FRITZ HUGHES ROAD CLOSED DUE TO WATER OVER THE ROADWAY |
| May 5, 9:25 PM CDT | FLASH FLOOD | 3 Sse Anderson Mill, TX | SEVERAL LOW WATER CROSSING LOCATIONS ALONG SPICEWOOD SPRINGS ROAD CLOSED DUE TO WATER OVER ROADWAY |
| May 5, 10:51 PM CDT | FLASH FLOOD | Rollingwood, TX | ROAD CLOSURE AT THE 2700 BLOCK OF BEE CAVES ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
349
WGUS54 KEWX 060121
FFWEWX
TXC453-060415-
/O.NEW.KEWX.FF.W.0008.150506T0121Z-150506T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
821 PM CDT TUE MAY 5 2015
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL TRAVIS COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 1115 PM CDT
* AT 817 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO
INCHES OF RAIN HAVE ALREADY FALLEN ACROSS PORTIONS OF CENTRAL TRAVIS
COUNTY. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AUSTIN...BEE CAVE...WEST LAKE HILLS...ROLLINGWOOD...MANSFIELD
DAM...BARTON CREEK...HUDSON BEND...SUNSET VALLEY...CAMP MABRY...
LOST CREEK AND WELLS BRANCH.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3042 9778 3044 9768 3027 9776 3018 9789
3023 9797 3048 9789
$$
EMP1 follow-up statement
946
WGUS74 KEWX 060212
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
912 PM CDT TUE MAY 5 2015
TXC453-060415-
/O.CON.KEWX.FF.W.0008.000000T0000Z-150506T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TRAVIS TX-
912 PM CDT TUE MAY 5 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
CENTRAL TRAVIS COUNTY...
AT 9 PM CDT...LOCAL LAW ENFORCEMENT REPORTED THE 3500 BLOCK OF FRITZ
HUGHES ROAD WAS CLOSED DUE TO FLOODING. FLOODING ALSO CONTINUES ON
THE NORTHBOUND AND SOUTHBOUND RAMPS AT THE INTERSECTION OF HIGHWAY
183 AND MOPAC.
AT 908 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN CONTINUED ACROSS THE WARNED AREA. RADAR ESTIMATES AND
GAUGE DATA SHOW 2 TO 3 INCHES OF RAIN HAVE FALLEN ACROSS PORTIONS
OF CENTRAL TRAVIS COUNTY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AUSTIN...BEE CAVE...WEST LAKE HILLS...ROLLINGWOOD...MANSFIELD DAM...
BARTON CREEK...HUDSON BEND...SUNSET VALLEY...CAMP MABRY...LOST CREEK
AND WELLS BRANCH.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.
&&
LAT...LON 3042 9778 3044 9768 3027 9776 3018 9789
3023 9797 3048 9789
$$
EMPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 8:19 PM CDT, 2 minutes earlier.
Area forecast discussion, May 5, 8:19 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 819 PM CDT TUE MAY 5 2015 .UPDATE... /LOCALLY HEAVY RAIN POSSIBLE E OF 281...N OF I-10/ A CLUSTER OF SHOWERS AND THUNDERSTORMS ARE CONCENTRATING ALONG A CONVEYOR BELT OF GULF MOISTURE FEEDING INTO THE SOUTHERN PART OF AN UPPER LOW LIFTING NE INTO THE CENTRAL PLAINS. FINER RESOLUTION MODELS HAVE SHOWN INCREASED RAINFALL INTENSITIES AND QPF OVER SOUTH CENTRAL TX...WITH INITIAL SOLUTIONS WIDELY VARIED EARLY TODAY...NOW CONVERGING INTO THE WEAK TRAINING ECHO PATTERN SEEN THIS EVENING. FAVORABLE JET DYNAMICS WILL LIKELY CONCENTRATE ACTIVITY ALONG AND EAST OF I-35 INTO LATE TONIGHT. POPS WERE INCREASED OVER MAINLY THE EASTERN SECTIONS WITH LOCALLY HEAVY RAINFALL MENTIONED. REST OF THE FORECAST LOOKS TO BE ON TRACK...BUT MAY NEED TO MAKE A LATE EVENING ADJUSTMENT TO POPS SHOULD THE TRAINING PATTERN SHIFT OR DIMININISH. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED...WITH FLOODING THREATS CURRENTLY EXPECTED TO BE TOO ISOLATED TO WARRANT A FFA. && .PREV DISCUSSION... /ISSUED 707 PM CDT TUE MAY 5 2015/ UPDATE... PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW. AVIATION... SCATTERED CONVECTION CONTINUES ALONG AND EAST OF HIGHWAY 281 THIS EVENING. WE HAVE INCLUDED -SHRA FOR THE NEXT FEW HOURS ALONG THE I-35 CORRIDOR...THEN TEMPO GROUPS FOR TSRA BETWEEN 03Z-06Z. FOR NOW...WE DID NOT INCLUDE A MENTION OF PRECIPITATION AT KDRT AS IT APPEARS ACTIVITY WILL REMAIN ISOLATED. CIGS WILL DROP INTO IFR OVERNIGHT AND REMAIN IFR THROUGH A GOOD PORTION OF WEDNESDAY MORNING. DAYTIME HEATING AND MIXING WILL IMPROVE SKIES BACK TO VFR AFTER 18Z. PREV DISCUSSION... /ISSUED 236 PM CDT TUE MAY 5 2015/ SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... UPPER AIR ANALYSIS THIS MORNING SHOWED A NEGATIVELY TILTED TROUGH FROM THE FOUR CORNERS REGION TO THE BIG BEND WITH A RIDGE EXTENDING FROM THE SOUTHEAST TO THE NORTHERN PLAINS. THE 250MB JET WAS ACROSS NORTHERN MEXICO...BUT WAS LESS THAN 50 KTS. THE JET MARKED THE BOUNDARY OF MOIST MID-LEVEL AIR TO THE SOUTH AND DRIER AIR TO THE NORTH. AT THE SURFACE WINDS CONTINUED FROM THE SOUTHEAST AND DEW POINT TEMPERATURES WERE FROM THE LOW TO UPPER 60S. THERE WAS A DRYLINE FROM CHILDRESS TO MARATHON. IN THE PRE- FIRST PERIOD THIS AFTERNOON THUNDERSTORMS HAVE FORMED ALONG THE DRYLINE AND ARE MOVING TOWARD THE EAST. SOME STORMS MAY MOVE INTO OUR NORTHWESTERN COUNTIES. STORMS WILL BE MOVING INTO MOISTURE RICH ENVIRONMENT AND FORECAST SOUNDINGS SHOW STEEP MID-LEVEL LAPSE RATES. FORECAST CAPE IS 1500 TO 2000 J/KG. SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL THE MOST LIKELY THREAT. DURING THE FIRST PERIOD STARTING THIS EVENING...THE FOUR CORNERS TROUGH WILL MOVE TO THE NORTHEAST INTO THE CENTRAL PLAINS AND FLATTEN AS IT MOVES INTO THE RIDGE. ANOTHER LOW WILL DIG SOUTHWARD OVER THE WEST COAST. THIS WILL PRODUCE SOUTHWESTERLY FLOW OVER TEXAS. THE LOW LEVELS WILL CHANGE VERY LITTLE WITH MOIST SOUTHEASTERLY FLOW CONTINUING. THE DRYLINE WILL REMAIN OVER WEST TEXAS AS THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT. THE STRONG MOIST FLOW WILL KEEP THE DRYLINE WEST OF OUR CWA. WE WILL HAVE ANOTHER LOW CHANCE DAY FOR THUNDERSTORMS WITHOUT ANY STRONG TRIGGER. WITH DEW POINT TEMPERATURES APPROACHING 70 THERE WILL BE STRONG INSTABILITY AND ONLY A WEAK CAP. ANY STORMS THAT DO FORM COULD BE STRONG TO SEVERE. SPC HAS THE WESTERN HALF OF OUR AREA IN THE MARGINAL RISK FOR WEDNESDAY AFTERNOON AND EVENING. LONG TERM (THURSDAY THROUGH TUESDAY)... THE UPPER LEVEL LOW WILL CONTINUE SOUTHWARD OVER THE WEST COAST THURSDAY. THIS FEATURE WILL BEGIN TO MOVE TO THE EAST FRIDAY AND THEN TO THE NORTHEAST OVER THE WEEKEND. THE UPPER FLOW WILL REMAIN SOUTHWESTERLY DURING THIS TIME FRAME. THE ONLY SURFACE FEATURE WILL BE THE DRYLINE TO THE WEST AND THE LOW LEVEL FLOW WILL CONTINUE TO BE FROM THE SOUTHEAST KEEPING IT THERE. THIS WILL MEAN AN EXTENDED PERIOD OF LOW CHANCE POPS WITH A CONDITIONALLY UNSTABLE ATMOSPHERE...BUT NOT TRIGGER FOR CONVECTION. INSTABILITY WILL BE SUFFICIENT FOR STRONG STORMS THROUGH THIS PERIOD. MONDAY AND MONDAY NIGHT A COLD FRONT WILL MOVE THROUGH THE REGION. THIS MAY PROVIDE A BETTER FOCUS FOR STORMS OVER A WIDER AREA. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 83 71 84 70 / 70 30 20 30 20 AUSTIN BERGSTROM INTL AIRPORT 70 83 71 84 71 / 70 30 20 30 20 NEW BRAUNFELS MUNI AIRPORT 69 83 71 84 71 / 70 30 20 30 20 BURNET MUNI AIRPORT 67 82 69 82 69 / 60 30 20 30 20 DEL RIO INTL AIRPORT 70 84 71 89 71 / 30 30 30 20 20 GEORGETOWN MUNI AIRPORT 69 82 70 83 69 / 70 30 20 30 20 HONDO MUNI AIRPORT 69 84 71 85 70 / 40 30 20 30 20 SAN MARCOS MUNI AIRPORT 69 83 71 84 70 / 70 30 20 30 20 LA GRANGE - FAYETTE REGIONAL 70 83 72 85 72 / 60 30 20 20 10 SAN ANTONIO INTL AIRPORT 69 84 71 84 71 / 50 30 20 30 20 STINSON MUNI AIRPORT 70 84 72 85 71 / 50 20 20 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...24 SYNOPTIC/GRIDS...18 PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 5, 12:08 PM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1208 PM CDT TUE MAY 5 2015 TXZ171>173-183>194-202>209-217>225-228-061715- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1208 PM CDT TUE MAY 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE WEATHER ACROSS MOST OF SOUTH CENTRAL TEXAS WITH A SLIGHT RISK FOR SEVERE STORMS ACROSS VAL VERDE COUNTY THIS AFTERNOON AND EVENING. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL TEXAS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH THE POTENTIAL FOR LARGE HAIL AND WIND GUSTS UP TO 60 MPH...MAINLY ACROSS VAL VERDE COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A MARGINAL RISK FOR SEVERE WEATHER WEST OF THE I 35 CORRIDOR WEDNESDAY AND THURSDAY. A LINGERING UPPER LEVEL SYSTEM WILL CONTINUE A CHANCE FOR SHOWERS AND POTENTIALLY STRONG TO SEVERE STORMS THROUGH THE WEEK. STORMS ARE EXPECTED TO OCCUR MAINLY IN THE AFTERNOON AND EARLY EVENING HOURS DURING PEAK HEATING OF THE DAY. THERE WILL CONTINUE TO BE A LOW END CHANCE OF MARGINALLY SEVERE HAIL AND DAMAGING WIND GUSTS WITH ANY STORM DEVELOPMENT THAT OCCURS THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE STORM REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 5, 2:47 PM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
247 PM CDT TUE MAY 5 2015
TXZ183-052015-
VAL VERDE TX-
247 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 315 PM CDT...
AT 245 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TERRELL COUNTY GAS PLANT...OR 24 MILES SOUTH OF SHEFFIELD...MOVING
EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM IN ADDITION WITH LOCALLY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
PANDALE AND HACKBERRY CROSSING.
LAT...LON 3029 10141 3028 10141 3014 10145 3015 10147
3023 10175 3024 10176 3028 10176
TIME...MOT...LOC 1945Z 279DEG 16KT 3033 10183Special weather statement, May 5, 3:59 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CDT TUE MAY 5 2015
TXZ189-190-206-052145-
KENDALL TX-BLANCO TX-COMAL TX-
359 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMAL...SOUTHEASTERN
KENDALL AND SOUTH CENTRAL BLANCO COUNTIES UNTIL 445 PM CDT...
AT 358 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GUADALUPE RIVER STATE PARK...OR 13 MILES EAST OF BOERNE...MOVING EAST
AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CANYON LAKE DAM...CANYON LAKE...BULVERDE...GUADALUPE RIVER STATE
PARK...BERGHEIM...SPRING BRANCH...TWIN SISTERS...ANHALT AND
STARTZVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2973 9822 2977 9858 2988 9862 2996 9849
3000 9840 3005 9830
TIME...MOT...LOC 2058Z 260DEG 26KT 2982 9852
EMPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:08 PM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Comal, Hays, Travis, Williamson | 3 hr |
| May 5, 8:59 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| May 5, 9:21 PM CDT | Flash Flood Warning | EWX | Travis | 3 hr |
| May 5, 10:17 PM CDT | Flash Flood Watch | EWX | Bastrop, Caldwell, Comal, DeWitt, Fayette, Gonzales and 6 more | 7 hr |
| May 5, 10:56 PM CDT | Flash Flood Warning | EWX | Travis | 3 hr |
| May 6, 12:10 AM CDT | Flash Flood Warning | EWX | Bastrop, Travis | 110 min |
| May 6, 1:38 AM CDT | Special Weather Statement | EWX | Lee | 37 min |
| May 6, 1:55 AM CDT | Flash Flood Warning | EWX | Bastrop, Lee, Williamson | 3 hr |
| May 6, 2:15 AM CDT | Special Weather Statement | EWX | Lee | 30 min |
| May 6, 2:29 AM CDT | Severe Thunderstorm Warning | EWX | Lee | 31 min |
| May 6, 3:00 AM CDT | Severe Thunderstorm Warning | EWX | Lee | 60 min |
| May 6, 3:19 AM CDT | Areal Flood Warning | EWX | Travis | 3 hr |
| May 6, 4:25 AM CDT | Flash Flood Warning | EWX | Bastrop, Lee, Williamson | 4 hr |
| May 6, 6:13 AM CDT | Areal Flood Advisory | EWX | Travis | 2 hr |
| May 6, 8:04 AM CDT | Areal Flood Advisory | EWX | Bastrop, Lee, Travis, Williamson | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.